Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 128, NWS Des Moines, IA

June 9, 2018Black Hawk County, Grundy County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 9, 2018, 8:51 PM CDT for Black Hawk County, Grundy County, Tama County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 8:51 PM CDT (01:51 UTC)
Expired
Jun 9, 2018, 9:45 PM CDT
In force
54 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Black Hawk County, IA, Grundy County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 7:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

910 
WUUS53 KDMX 100151
SVRDMX
IAC013-075-171-100245-
/O.NEW.KDMX.SV.W.0128.180610T0151Z-180610T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
851 PM CDT SAT JUN 9 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Black Hawk County in northeastern Iowa...
  Northeastern Tama County in central Iowa...
  Northeastern Grundy County in central Iowa...

* Until 945 PM CDT.

* At 851 PM CDT, severe thunderstorms were located along a line
  extending from near Denver to Waterloo to near Dike, moving
  southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Waterloo, Cedar Falls, Evansdale, Jesup, La Porte City, Hudson,
  Dysart, Dike, Elk Run Heights, Crossroads Mall, Waterloo Municipal
  Airport, Uni-Dome And McLeod Center, Janesville, Washburn,
  Dunkerton, Raymond, Gilbertville and George Wyth State Park.

This includes Interstate 380 between mile markers 56 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4230 9230 4216 9230 4244 9271 4256 9254
      4264 9254 4264 9208 4247 9208 4247 9206
      4230 9206
TIME...MOT...LOC 0151Z 300DEG 25KT 4264 9232 4248 9238 4241 9260 

HAIL...1.00IN
WIND...60MPH
 
$$

Cogil
2 follow-up statements
087 
WWUS53 KDMX 100209
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
909 PM CDT SAT JUN 9 2018

IAC075-171-100218-
/O.CAN.KDMX.SV.W.0128.000000T0000Z-180610T0245Z/
Tama IA-Grundy IA-
909 PM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAMA AND
NORTHEASTERN GRUNDY COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Iowa.

LAT...LON 4230 9230 4235 9249 4249 9251 4264 9247
      4264 9208 4247 9208 4247 9206 4230 9206
TIME...MOT...LOC 0208Z 288DEG 40KT 4262 9211 4246 9217 4239 9239 

$$

IAC013-100245-
/O.CON.KDMX.SV.W.0128.000000T0000Z-180610T0245Z/
Black Hawk IA-
909 PM CDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR BLACK HAWK COUNTY...

At 908 PM CDT, severe thunderstorms were located along a line
extending from near Fairbank to near Elk Run Heights to near Hudson,
moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Waterloo, Cedar Falls, Evansdale, Jesup, La Porte City, Hudson, Elk
Run Heights, Crossroads Mall, Waterloo Municipal Airport, Uni-Dome
And McLeod Center, Janesville, Washburn, Dunkerton, Raymond,
Gilbertville and George Wyth State Park.

This includes Interstate 380 between mile markers 56 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4230 9230 4235 9249 4249 9251 4264 9247
      4264 9208 4247 9208 4247 9206 4230 9206
TIME...MOT...LOC 0208Z 288DEG 40KT 4262 9211 4246 9217 4239 9239 

HAIL...1.00IN
WIND...60MPH
 
$$

Cogil
509 
WWUS53 KDMX 100244
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
944 PM CDT SAT JUN 9 2018

IAC013-100254-
/O.EXP.KDMX.SV.W.0128.000000T0000Z-180610T0245Z/
Black Hawk IA-
944 PM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR BLACK HAWK COUNTY WILL EXPIRE
AT 945 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms with minor street 
flooding expected, especially in the Waterloo and Cedar Falls urban 
areas.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Iowa.

LAT...LON 4230 9230 4235 9249 4249 9251 4264 9247
      4264 9208 4247 9208 4247 9206 4230 9206
TIME...MOT...LOC 0244Z 270DEG 25KT 4250 9183 4234 9189 4227 9211 

$$

Cogil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:48 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 9, 6:48 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
648 PM CDT Sat Jun 9 2018

.SHORT TERM.../Tonight through Sunday/
Issued at 406 PM CDT Sat Jun 9 2018

Surface low over north central Iowa at 300 pm CDT with trailing
weak surface boundary southwest to Sioux City and a warm front
extending east across northern Iowa. Thunderstorms initially over
north central Iowa was producing severe weather. The operational
HRRR has been consistent in developing storms in that area and
then moving them se across northeast Iowa this evening. The 3KM
NAM is much more robust with it's convection along the trailing
boundary. We prefer the HRRR solutions with the evolution of the
storms this evening which results in chance POPS for central Iowa
for storms which may form along the weak boundary moving south.
Likely chances near ALO this evening. On Sunday, the surface
boundary should push through much of the forecast area leaving
easterly low-level surface flow. Should have slightly cooler
temperatures and only minimal precipitation chances.

.LONG TERM.../Sunday night through Saturday/
Issued at 406 PM CDT Sat Jun 9 2018

A strong upper trough is forecast to move across the northern tier
states on Monday which should push a stronger surface front
through the forecast area Monday evening. Thunderstorm chances
look likely with this system as the boundary interacts with a
moist and unstable airmass over the area. The wind field looks
supportive of some organized severe weather risk which was
highlighted in SPC's Day 3 Outlook.

There should be a couple days of relatively dry and cooler weather
Tue/Wed after as a drier and more stable airmass impacts Iowa.
Heights begin to rise and warm advection develops by late in the
week allowing warmer temps and modest thunderstorm chances to
return.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 648 PM CDT Sat Jun 9 2018

Mainly VFR conditions but in and near thunderstorm, MVFR cigs/with
IFR vsbys in heavy rain likely.  Strong wind gusts as well. Stalled
frontal boundary will likely sink south tonight as a cold front then
lift back across the TAF locations Sunday as a warm front.  Winds
will shift from a south or SE direction to an E or NE direction then
back SE aft 15Z.

&&

.HYDROLOGY...
Issued at 406 PM CDT Sat Jun 9 2018

Thunderstorms with 1 to 2 inch per hour rainfall rates are forecast
to move through northern and northeastern Iowa this evening. Heavy
rainfall over the past 36 hours has drastically risen local rivers
and streams, as well as saturate soils. Heavy downpours from
thunderstorms late this afternoon and through the evening could
result in flash flooding, as well as areal and river flooding. A
flash flood watch has been issued starting at 5 PM this evening
through late tonight for counties in northeastern Iowa. Particular
rivers of concern are the Shell Rock River between Rockford and
Clarksville, the Winnebago River near Mason City, and the Cedar
River near Cedar Falls.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 3 AM CDT Sunday for IAZ007-017-027-028-
039.

&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...FAB
HYDROLOGY...Krull
Hazardous weather outlook, Jun 9, 4:24 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
424 PM CDT Sat Jun 9 2018

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>084-
092>097-102130-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair-
Madison-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
424 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered thunderstorms are expected tonight A few strong to
marginally severe storms are possible along with heavy rainfall.
Hail and damaging wind would be the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low that far out
in time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

IAZ017-102130-
Cerro Gordo-
424 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

An Areal Flood Warning is in effect for much of the county with a
River Flood Warning for the Winnebago River at Mason City. Please
refer to our website at weather.gov/desmoines for further
details.

Scattered thunderstorms are expected through this evening,
becoming isolated overnight. Heavy rainfall is possible with any
storm. There is an enhanced risk of severe storms over the area.
Large hail, damaging wind and isolated tornadoes are all possible
through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low that far out
in time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

IAZ027-028-037>039-049-050-062-102130-
Butler-Bremer-Hardin-Grundy-Black Hawk-Marshall-Tama-Poweshiek-
424 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Expect rises along the Shell Rock and Cedar River basins along
with some flooding in the Greene area. Additional heavy rainfall
could lead to increased flooding along these streams.

Scattered thunderstorms are expected through this evening,
becoming isolated overnight. Heavy rainfall is possible with any
storm. There is an enhanced risk of severe storms over the area.
Large hail, damaging wind and isolated tornadoes are all possible
through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low that far out
in time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

IAZ006-007-016-025-026-036-048-060-061-073>075-085-086-102130-
Winnebago-Worth-Hancock-Wright-Franklin-Hamilton-Story-Polk-
Jasper-Warren-Marion-Mahaska-Monroe-Wapello-
424 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered thunderstorms are expected through this evening,
becoming isolated overnight. Heavy rainfall is possible with any
storm. There is slight risk of severe storms over the area. Large
hail and damaging wind are the main threat with storms tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

FAB

In the hours before

Local storm report, Jun 9, 6:23 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 N CLARKSVILLE         42.81N 92.67W
06/09/2018  E1.00 INCH       BUTLER             IA   PUBLIC

            VIA KWWL.

&&
Local storm report, Jun 9, 6:54 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     FLASH FLOOD      5 S MASON CITY          43.07N 93.20W
06/09/2018                   CERRO GORDO        IA   DEPT OF HIGHWAYS

            US 65 CLOSED DUE TO WATER OVER THE ROADWAY
            NEAR MILE MARKER 200.

&&

ZOGG
Local storm report, Jun 9, 7:12 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             2 NE LATIMER            42.78N 93.34W
06/09/2018  E1.75 INCH       FRANKLIN           IA   COCORAHS

&&

ANSORGE
Local storm report, Jun 9, 7:35 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             3 NNE GENEVA            42.71N 93.10W
06/09/2018  E1.00 INCH       FRANKLIN           IA   PUBLIC

            NICKLE TO QUARTER SIZED HAIL - VIA SOCIAL
            MEDIA.

&&
Local storm report, Jun 9, 8:15 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             5 NNE ACKLEY            42.62N 93.01W
06/09/2018  M1.00 INCH       BUTLER             IA   TRAINED SPOTTER

            MOSTLY PEA TO NICKEL HAIL WITH A FEW TO THE
            SIZE OF QUARTERS.

&&

FAB
Local storm report, Jun 9, 8:24 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             6 SW GENEVA             42.61N 93.20W
06/09/2018  E0.88 INCH       FRANKLIN           IA   TRAINED SPOTTER

            ACCOMPANIED BY HEAVY RAIN.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:21 PM CDTSevere Thunderstorm WarningDMXButler, Franklin54 min
Jun 9, 7:30 PM CDTSevere Thunderstorm WarningDMXBlack Hawk45 min
Jun 9, 7:46 PM CDTSevere Thunderstorm WarningDMXButler, Franklin29 min
Jun 9, 9:13 PM CDTSevere Thunderstorm WarningDMXGrundy32 min
Jun 9, 9:17 PM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth12 hr
Jun 9, 9:23 PM CDTRiver Flood WarningDMXBlack Hawk6 days
Jun 9, 9:29 PM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler58 hr
Jun 9, 9:31 PM CDTRiver Flood WatchDMXBlack Hawk, Bremer, Butler13 hr
Jun 9, 9:32 PM CDTRiver Flood WatchDMXBlack Hawk13 hr
Jun 9, 9:48 PM CDTAreal Flood WarningDMXCerro Gordo12 hr
Jun 10, 5:23 AM CDTSpecial Weather StatementDMXCrawford, Sac37 min
Jun 10, 5:40 AM CDTAreal Flood WarningDMXButler24 hr
Jun 10, 5:58 AM CDTSpecial Weather StatementDMXAudubon, Carroll, Crawford, Sac47 min
Jun 10, 6:35 AM CDTSpecial Weather StatementDMXAudubon, Calhoun, Carroll, Cass, Greene, Guthrie40 min
Jun 10, 7:47 AM CDTSpecial Weather StatementDMXCass43 min
Jun 10, 7:52 AM CDTSpecial Weather StatementDMXStory38 min
Jun 10, 10:22 AM CDTRiver Flood WarningDMXBlack Hawk3 days
Jun 10, 12:42 PM CDTSpecial Weather StatementDMXAudubon48 min
Jun 10, 1:49 PM CDTSpecial Weather StatementDMXAudubon3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.